Title

Citalopram overdose and severe serotonin syndrome in an intermediate metabolizing patient

Document Type

Article

Publication Date

6-21-2019

Department

Pharmacy

Abstract

Introduction

Citalopram is a selective serotonin reuptake inhibitor used for treatment of depression. Metabolism is primarily through CYP3A4 and CYP2C19; activity of the latter can vary depending on genetics. Although rare after single agent exposure, large citalopram ingestions can lead to serotonin syndrome. We report a case of citalopram overdose in an intermediate CYP2C19 metabolizer complicated by severe serotonin syndrome.

Case details

A 25-year-old female presented after intentional citalopram overdose with seizures, tachycardia, persistent neuromuscular findings, and severe hyperthermia requiring aggressive sedation and cooling. Protracted symptoms required critical care services throughout a 14 day hospital stay despite traditional treatment of serotonin syndrome. Pharmacogenomic studies revealed intermediate CYP2C19 metabolism which reduces citalopram inactivation and may cause increased levels and toxicity.

Discussion

In the majority of serotonin syndrome cases, symptoms resolve rapidly after treatment initiation and discontinuation of the offending agents. Severe cases are typically associated with ingestion of multiple serotonergic agents. Our patient had severe toxicity after single agent ingestion. Pharmacogenetic testing identified abnormal CYP2C19 activity and previous cases have associated enzyme dysfunction and citalopram toxicity.

Conclusion

Citalopram overdose may be associated with severe serotonin syndrome and further investigation is warranted to understand the impact of enzyme genotype on toxicity.

DOI

https://doi.org/10.1016/j.ajem.2019.06.038

Share

COinS